Kansas, 2014Flooding and Damaging Wind in Kansas, June 11 to 12, 2014
June 11 to 12, 2014 · NWS DDC · 6 events in 3 counties and zones
Heavy rains and flooding were reported with one severe storm reported in Barber county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains and flooding were reported with one severe storm reported in Barber county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 11:02 PM CST, 22 minutes earlier.
Area forecast discussion, Jun 11, 11:02 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 AM CDT Thu Jun 12 2014
...UPDATE TO AVIATION...
.SYNOPSIS...
ISSUED AT 1100 PM CDT WED JUN 11 2014
Water vapor imagery and 00Z upper air analysis indicate an upper
level shortwave trough pushing eastward across the Western High
Plains. Meanwhile, a weak upper level ridge of high pressure is
transitioning eastward across the Intermountain West. Near the
surface, a cold front is shifting southeastward out of western
into central Kansas. Ample low level moisture lingers across
western Kansas behind a departing cold front with observed
surface dewpoints mainly in the 50s(F).
&&
.SHORT TERM...(This evening through Thursday)
ISSUED AT 343 PM CDT WED JUN 11 2014
A surface cold front extended from eastern South Dakota to near
Sidney, Nebraska slowly moving south through the Northern High
Plains. An are of relative low pressure was developing over
southeast Colorado with an attendant inverted surface trough
extending northward toward the cold front. Regional WSR88D composite
reflectivity was already showing clusters of surface based
thunderstorms developing off the Palmer Divide as well as the Sangre
de Cristo regions in Colorado. Ahead of the frontal boundary,
southerly winds were in place with surface dew points in the upper
50s to around 60 degrees across the eastern Counties. Drier air
existed west of Highway 83 where dew points were in the mid 40s but
increasing.
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 343 PM CDT WED JUN 11 2014
All of the morning NMM/ARW and NAM models in addition to several
runs of the HRRR indicate high confidence in convection developing
early this evening and spreading rapidly eastward into central
Kansas as a QLCS. Models indicate a marked in increase in layer
precipitable water through the late afternoon and evening, with
SREF QPF values in excess of an inch. MUCAPES around 2000 J/KG in
early afternoon were also forecast to increase to in excess of 3000
J/kg. This pre-storm environment thermodynamic in combination with
ample 30 knots of deep bulk shear will be conducive to gaining a
high confidence in a few rotating updrafts initially in our
northwest counties or basically anywhere from around Kearny county
through Scott City and Dighton. These hail producers will quickly
develop a cold pool generating widespread slab-like convection
eastward into central Kansas though mid evening with damaging wind
the highest threat followed by potential for hail and flooding from
very heavy rainfall. This morning's flash flood guidance for 3 hours
was as low as 2 inches across portions of the area still outlined by
a flood watch, which will make flooding to occur easily in some of
the areas that have had in excess of 400% of normal rainfall in the
last week or more.
Beyond this evening's high probability convection episode, north
surface winds will develop behind the convection as the front is
forced southward. Models have indicated potential for showers and
probably elevated storms continuing into in the far south east areas
into the early daylight hours on Thursday. Much cooler conditions
ion cool advection are expected Thursday afternoon with highs
struggling through the 70s in most locations.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1200 AM CDT THU JUN 12 2014
Showers and thunderstorms will linger across central and eastern
portions of southwest Kansas overnight resulting in possible MVFR
cigs through daybreak. Otherwise, VFR conditions are expected to
prevail in the vicinity of all TAF sites through late Thursday
afternoon. Winds will become northerly around 20 to 30kt behind a
cold front pushing southeastward across south central Kansas early
this morning. Winds will become northeasterly while subsiding to
around 10 to 20kt Thursday afternoon as surface high pressure
drifts southeast across the Northern Plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 58 78 55 83 / 90 10 0 0
GCK 57 77 55 85 / 60 10 0 10
EHA 58 78 58 88 / 40 10 0 10
LBL 58 79 57 87 / 60 10 0 0
HYS 58 77 53 83 / 90 10 0 0
P28 64 80 57 84 / 90 40 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 3 AM CDT Thursday FOR KSZ030-031-043>046-
063>066-077>081.
FLOOD WATCH until 10 AM CDT Thursday FOR KSZ030-031-046-065-066-
079>081.
&&
SYNOPSIS...JJohnson
SHORT TERM...Russell
LONG TERM...Gerard
AVIATION...JJohnson
Hazardous weather outlook, Jun 11, 2:56 PM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT WED JUN 11 2014
KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 PM CDT WED JUN 11 2014 /256 PM MDT WED JUN 11 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN
COLORADO LATE THIS AFTERNOON THEN MOVE EAST ACROSS WESTERN KANSAS
THIS EVENING AND OVERNIGHT. SOME STORMS WILL BE SEVERE WITH LARGE
HAIL FROM QUARTER TO GOLFBALL SIZE, DAMAGING WINDS OVER 60 MPH,
FREQUENT LIGHTNING, AND VERY HEAVY RAINFALL. LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE A FLOOD WATCH
IS IN EFFECT TONIGHT. FOR MORE DETAILS SEE THE LATEST FLOOD WATCH
MESSAGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
KANSAS FRIDAY NIGHT AND AGAIN ON SATURDAY EVENING AND INTO EARLY
NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE BUT DETAILS ABOUT
LOCATION AND INTENSITY ARE UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED MAINLY THIS EVENING FOR HAIL, HIGH
WIND AND HEAVY RAIN REPORTS.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
GERARD
In the hours before
Local storm report, Jun 11, 9:06 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60 MPH PAWNEE KS TRAINED SPOTTER
1000 PM TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60 MPH PAWNEE KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, Jun 11, 9:24 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 3 WNW LARNED 38.20N 99.15W
06/11/2014 M62 MPH PAWNEE KS PUBLIC
&&
JRJLocal storm report, Jun 11, 10:47 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1147 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND DMG LA CROSSE 38.53N 99.31W
06/11/2014 RUSH KS LAW ENFORCEMENT
LAW ENFORECMENT REPORTED TRAIN CARS BLOWN OVER ALONG
TRACK FROM ONE-HALF MILE WEST OF LA CROSSE INTO THE CITY
OF LA CROSSE ITSELF.
&&
JRJLocal storm report, Jun 11, 10:52 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG MACKSVILLE 37.96N 98.97W
06/11/2014 STAFFORD KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DOWNED TREE BRANCH APPROXIMATELY
6-8 INCHES IN DIAMETER ON HIGHWAY 50 IN MACKSVILLE.
&&
JRJLocal storm report, Jun 11, 10:54 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST MEDICINE LODGE 37.29N 98.58W
06/11/2014 M63 MPH BARBER KS ASOS
&&
JRJLocal storm report, Jun 11, 10:58 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1158 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 6 S OGALLAH 38.90N 99.73W
06/11/2014 E0.88 INCH TREGO KS PUBLIC
0759 PM HAIL 5 SSE OGALLAH 38.92N 99.69W
06/11/2014 E1.00 INCH TREGO KS PUBLIC
0830 PM TSTM WND GST SCOTT CITY 38.48N 100.91W
06/11/2014 M68.00 MPH SCOTT KS MESONET
0830 PM HAIL 8 W DIGHTON 38.48N 100.61W
06/11/2014 E1.00 INCH LANE KS AMATEUR RADIO
ALSO WIND ESTIMATES OF 65 MPH.
0849 PM TSTM WND DMG 2 S AMY 38.43N 100.60W
06/11/2014 LANE KS PUBLIC
REPORTS OF 6 INCH TREE LIMBS DOWN AS WELL AS ESTIMATED 60
TO 80 MPH WIND GUSTS.
0849 PM TSTM WND DMG DIGHTON 38.48N 100.47W
06/11/2014 LANE KS AMATEUR RADIO
REPORTS OF A FEW POWER POLES AS WELL AS TREE DAMAGE IN
DIGHTON.
0858 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
06/11/2014 M0.00 MPH FINNEY KS ASOS
56 KNOTS OR 64 MPH WAS REPORTED BY THE ASOS IN GARDEN
CITY.
0902 PM TSTM WND GST 10 SW NESS CITY 38.35N 100.04W
06/11/2014 M91.00 MPH NESS KS TRAINED SPOTTER
0903 PM TSTM WND DMG 5 E GARDEN CITY 37.98N 100.77W
06/11/2014 FINNEY KS EMERGENCY MNGR
5 INCH TREE BRANCHES AND ESTIMATED 65 MPH WINDS REPORTED
EAST OF GARDEN CITY.
0912 PM TSTM WND GST NESS CITY 38.45N 99.91W
06/11/2014 E60.00 MPH NESS KS TRAINED SPOTTER
0925 PM TSTM WND GST JETMORE 38.08N 99.89W
06/11/2014 E60.00 MPH HODGEMAN KS TRAINED SPOTTER
WINDS ESTIMATED GUSTING UP TO 60 MPH ON EAST SIDE OF
JETMORE.
0930 PM FLASH FLOOD ELLIS 38.94N 99.56W
06/11/2014 ELLIS KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS NUMEROUS STREETS FLOODED FROM
CURB TO CURB AS WELL AS OVER COUNTY ROADS IN ELLIS
COUNTY.
0950 PM TSTM WND GST 10 NNW BURDETT 38.33N 99.60W
06/11/2014 E60.00 MPH NESS KS TRAINED SPOTTER
0951 PM TSTM WND GST NESS CITY 38.45N 99.91W
06/11/2014 E60.00 MPH NESS KS TRAINED SPOTTER
0958 PM NON-TSTM WND GST GARDEN CITY 37.98N 100.86W
06/11/2014 E0.00 MPH FINNEY KS AWOS
58 KNOTS OR 66 MPH WAS REPORTED BY THE ASOS AT THE GARDEN
CITY AIRPORT.
1000 PM NON-TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60.00 MPH PAWNEE KS TRAINED SPOTTER
1000 PM TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60.00 MPH PAWNEE KS TRAINED SPOTTER
1008 PM TSTM WND GST 3 WNW LARNED 38.20N 99.15W
06/11/2014 M62.00 MPH PAWNEE KS PUBLIC
1026 PM TSTM WND DMG LA CROSSE 38.53N 99.31W
06/11/2014 RUSH KS LAW ENFORCEMENT
LAW ENFORECMENT REPORTED TRAIN CARS BLOWN OVER ALONG
TRACK FROM ONE-HALF MILE WEST OF LA CROSSE INTO THE CITY
OF LA CROSSE ITSELF.
1035 PM TSTM WND GST MEDICINE LODGE 37.29N 98.58W
06/11/2014 M63.00 MPH BARBER KS ASOS
1045 PM TSTM WND DMG MACKSVILLE 37.96N 98.97W
06/11/2014 STAFFORD KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DOWNED TREE BRANCH APPROXIMATELY
6-8 INCHES IN DIAMETER ON HIGHWAY 50 IN MACKSVILLE.
&&
RBURGEvent by event
3 heavy rain, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Barber
- When
- June 11, 11:24 PM CST
- Where
- Barber County, 0.69 mi S of Hardtner
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.010, -98.650
Two to three inch tree limbs were broken by high wind.
Flood, Ellis
- When
- June 12, 12:00 AM CST to 12:00 PM CST
- Where
- Ellis County, 0.88 mi NW of Ellis to 0.6 mi NW of Ellis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.940, -99.560
Water was over the roads at many locations.
Flood, Ness
- When
- June 12, 12:00 AM CST to 10:00 AM CST
- Where
- Ness County, 3.03 mi WNW of Ransom to 4.45 mi NW of Ness City Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.650, -99.980
There were several roads closed due to flooding.
Heavy Rain, Ness
- When
- June 12, 2:00 AM CST to 6:00 AM CST
- Where
- Ness County, 0.69 mi S of Utica
- Reported by
- Law Enforcement
- Coordinates
- 38.640, -100.170
Rainfall of 3.45 inches was reported at Utica.
Heavy Rain, Ness
- When
- June 12, 2:00 AM CST to 6:00 AM CST
- Where
- Ness County, 0.69 mi N of Ransom
- Reported by
- Law Enforcement
- Coordinates
- 38.640, -99.930
Rainfall of 4.0 inches was reported in Ransom.
Heavy Rain, Ness
- When
- June 12, 2:00 AM CST to 6:00 AM CST
- Where
- Ness County, 1.38 mi N of Ransom
- Reported by
- Law Enforcement
- Coordinates
- 38.650, -99.930
Rainfall of 6.5 inches was reported just north of Ransom.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534115, 534110, 534111, 534112, 534113, 534114.